Alert archive / Oklahoma / Flash Flood Warnings in 2008
Flash Flood Warning 34, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 19, 2008, 12:33 AM CDT for Jefferson County, Oklahoma. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2008, 12:33 AM CDT (05:33 UTC)
- Expired
- Aug 19, 2008, 4:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, OK
The radar
The Altus AFB radar (KFDR), 100 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:00 AM CDT | FLASH FLOOD | 5 E Waurika, OK | WATER REPORTED 3 FEET DEEP OVER HIGHWAY 70 FOR A STRETCH OF 200 YARDS. |
| Aug 19, 3:00 AM CDT | FLASH FLOOD | 5 S Waurika, OK | SUGDEN BRIDGE ALONG HIGHWAY 81 REPORTEDLY UNDER WATER. |
| Aug 19, 3:20 AM CDT | FLASH FLOOD | Waurika, OK | ONE FOOT OF WATER IN MANY HOMES IN WAURIKA. |
| Aug 19, 4:00 AM CDT | HEAVY RAIN 10.5 | Waurika, OK | MEASURED AT WAURIKA FIRE DEPARTMENT FROM 5 AM CDT AUGUST 18TH TO 4 AM CDT AUGUST 19TH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 147 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 190533 FFWOUN OKC067-190930- /O.NEW.KOUN.FF.W.0034.080819T0533Z-080819T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 1233 AM CDT TUE AUG 19 2008 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL JEFFERSON COUNTY IN SOUTHERN OKLAHOMA... * UNTIL 430 AM CDT * AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT BETWEEN THREE AND SIX INCHES OF RAIN HAD FALLEN OVER MUCH OF THE WARNED AREA OVER THE LAST THREE HOURS. * LOCATIONS IN THE WARNING INCLUDE RYAN...SUGDEN AND WAURIKA. WITH SOILS ALREADY SATURATED...ANY ADDITIONAL RAINFALL WILL BE IMMEDIATELY CONVERTED TO RUNOFF. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER GROUND. LAT...LON 3422 9805 3428 9772 3401 9778 3401 9801 $$
1 follow-up statement
000 WGUS74 KOUN 190833 FFSOUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 333 AM CDT TUE AUG 19 2008 OKC067-190930- /O.CON.KOUN.FF.W.0034.000000T0000Z-080819T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEFFERSON OK- 333 AM CDT TUE AUG 19 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR JEFFERSON COUNTY... ALTHOUGH THE HEAVY RAIN HAS LESSENED IN JEFFERSON COUNTY...SERIOUS FLOODING CONTINUES. COUNTY EMERGENCY MANAGEMENT REPORTS WATER IN HOMES IN WAURIKA. WATER WAS REPORTED OVER SUGDEN BRIDGE ON HIGHWAY 81 AND WAS UP TO 3 FEET DEEP OVER PORTIONS OF HIGHWAY 70 NEAR WAURIKA. HEAVY RAIN ACROSS NORTHERN PORTIONS OF CLAY COUNTY TEXAS MAY MOVE INTO JEFFERSON COUNTY IN THE NEXT FEW HOURS. IF THIS OCCURS...AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3422 9805 3428 9772 3401 9778 3401 9801 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:55 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 18, 8:55 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 855 PM CDT MON AUG 18 2008 .DISCUSSION... UPDATED GRIDDED DATA BASED ON RADAR TRENDS AND ANTICIPATED DEVELOPMENT EAST OF UPPER LOW. CONCENTRATED AREA OF RAIN BETWEEN LAWTON AND WICHITA FALLS HAS EASILY PUT DOWN 6 TO 8 INCHES OVER SMALL AREAS. FLASH FLOODING A CONCERN...BUT WITH SUCH SMALL AREAS AFFECTED...MAINSTEM FLOODING IS CURRENTLY NOT A BIG ISSUE. WE ARE MONITORING ALONG WITH ABRFC. THIS AREA WAS COINCIDENT WITH WELL DEFINED MID-LEVEL DRY SLOT THAT WRAPPED AROUND UPPER LOW AND ENHANCED POTENTIAL INSTABILITY. AS FAR AS RAIN DEVELOPMENT TONIGHT...EXPECT AREA OF RAIN TO BE MORE CONFINED TO SOUTHERN HALF OF OKLAHOMA AND NORTH TEXAS LATE TONIGHT CLOSER TO UPPER LOW AND LOW-MID LEVEL SHEAR ZONE. && .PREV DISCUSSION... /ISSUED 319 PM CDT MON AUG 18 2008/ DISCUSSION... UPPER LOW TRAVERSING THE TX PANHANDLE TODAY WILL CONT TO MEANDER AROUND WESTERN/CENTRAL OK FOR THE NEXT FEW DAYS. THIS WILL CONT TO PROVIDE MUCH OF OK AND N TX WITH PRECIP CHANCES WITH GRADUALLY SHIFT TO THE EAST BY WED INTO THU. ALTHOUGH HAVE HAD SOME HEAVIER RAIN TODAY... IT REMAINS FAIRLY ISOLATED AND CURRENT TRENDS SHOW THAT AREA WILL CONT TO SHIFT LOCATIONS. DO NOT ANTICIPATE ANY HEADLINES AT THIS POINT. UPPER LOW MAY/SHOULD FINALLY SHIFT NE OF THE AREA BY LATE THU AS IT GETS KICKED OUT AS LARGE WAVE MOVES ACROSS PACIFIC NORTHWEST INTO SOUTH-CENTRAL CANADA. THIS WAVE WILL TRY AND DRAG A SFC FRONT SOUTH INTO THE AREA BY SAT WITH ADDITIONAL RAIN CHANCES FOR PARTS OF THE AREA. OTHERWISE... COOLER THAN NORMAL TEMPS TO LIKELY CONT THROUGH MUCH OF THE WEEK BEFORE SOME WARMER TEMPS BY NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 79 64 77 / 90 50 50 60 HOBART OK 65 78 63 80 / 90 50 30 30 WICHITA FALLS TX 66 79 63 83 / 90 60 30 30 GAGE OK 57 80 57 79 / 70 30 20 30 PONCA CITY OK 63 81 64 77 / 70 20 50 50 DURANT OK 67 73 66 80 / 100 80 70 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/03
Hazardous weather outlook, Aug 18, 11:50 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON AUG 18 2008
OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON AUG 18 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED...BUT
SEVERE WEATHER IS UNLIKELY.
DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AS AN UPPER LEVEL LOW MOVES FROM NORTHEAST NEW
MEXICO INTO THE SOUTHEAST TEXAS PANHANDLE. LIMITED INSTABILITY WILL
MAKE THE PROBABILITY OF SEVERE THUNDERSTORMS UNLIKELY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
THE VERY MOIST AIRMASS IN PLACE ALONG WITH THE SLOW MOVEMENT OF THE
THE RAIN SHOWERS WITH MAKE LOCALLY HEAVY RAINFALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THE UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS THE REGION
DURING THE UPCOMING WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
30In the hours before
Special weather statement, Aug 18, 7:21 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 721 PM CDT MON AUG 18 2008 TXZ086-190045- WICHITA TX- 721 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BURKBURNETT AT 721 PM CDT...MOVING EAST AT 7 MPH. TORRENTIAL RAIN...AS WELL AS SOME SMALL HAIL...ARE POSSIBLE WITH THIS STORM.
Local storm report, Aug 18, 8:14 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 2 NW FAXON 34.48N 98.60W
08/18/2008 COMANCHE OK PUBLIC
COUNTRY ROAD WASHED OUT AND UNPASSABLE
&&
JPIKELocal storm report, Aug 18, 9:03 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
903 PM CDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 3 SW BURKBURNETT 34.05N 98.60W
08/18/2008 WICHITA TX AMATEUR RADIO
REILLY RANCH LOOP UNPASSABLE AND CLOSED JUST SOUTH OF
MORGAN RD AND HWY 368
&&
JPIKESpecial weather statement, Aug 18, 10:35 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1035 PM CDT MON AUG 18 2008 TXZ086-190345- WICHITA TX- 1035 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY. A STRONG THUNDERSTORM WAS LOCATED NEAR SHEPPARD AFB AT 1035 PM CDT...MOVING EAST AT 3 MPH. STRONG GUSTY WINDS... AS WELL AS SOME SMALL HAIL...ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 18, 10:56 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1056 PM CDT MON AUG 18 2008 TXZ086-090-190430- WICHITA TX-CLAY TX- 1056 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES EAST OF SHEPPARD AFB TO EXTREME SOUTHWESTERN WICHITA FALLS AT 1056 PM CDT...MOVING EAST AT 8 MPH. SMALL HAIL AND WINDS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:16 PM CDT | Flash Flood Warning | OUN | Cotton, Tillman | 3 hr |
| Aug 18, 10:04 PM CDT | Flash Flood Warning | OUN | Cotton | 4 hr |
| Aug 18, 10:20 PM CDT | Areal Flood Warning | OUN | Comanche, Cotton, Jefferson, Stephens, Tillman | 6 hr |
| Aug 19, 1:19 AM CDT | Flash Flood Warning | OUN | Cotton | 5 hr |
| Aug 19, 2:52 AM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Aug 19, 3:35 AM CDT | Flash Flood Watch | OUN | Atoka, Bryan, Caddo, Canadian, Carter, Cleveland and 17 more | 30 hr |
| Aug 19, 4:30 AM CDT | Flash Flood Warning | OUN | Jefferson | 3 hr |
| Aug 19, 4:48 AM CDT | River Flood Warning | OUN | Cotton | 50 hr |
| Aug 19, 5:05 AM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 6 hr |
| Aug 19, 6:15 AM CDT | Areal Flood Advisory | OUN | Cleveland, McClain, Oklahoma | 3 hr |
| Aug 19, 6:57 AM CDT | River Flood Warning | OUN | Jefferson | 7 hr |
| Aug 19, 7:48 AM CDT | River Flood Warning | OUN | Oklahoma | 24 hr |
| Aug 19, 9:15 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 4 hr |
| Aug 19, 9:16 AM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 4 hr |
| Aug 19, 9:24 AM CDT | Areal Flood Advisory | OUN | Caddo, Cleveland, Garvin, Grady, McClain | 4 hr |
| Aug 19, 9:53 AM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Grady, Jefferson, Love, Marshall and 2 more | 3 hr |
| Aug 19, 10:04 AM CDT | River Flood Warning | OUN | Canadian, Oklahoma | 11 hr |
| Aug 19, 10:10 AM CDT | Areal Flood Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 6 hr |
| Aug 19, 10:49 AM CDT | Areal Flood Warning | OUN | Canadian | 6 hr |
| Aug 19, 1:20 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.